Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 32, NWS Honolulu, HI

December 4, 20174 counties in Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 4, 2017, 3:26 PM HST for 4 counties in Hawaii. It took effect at Dec 5, 2017, 12:00 AM HST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Dec 4, 2017, 3:26 PM HST (01:26 UTC)
In effect from
Dec 5, 2017, 12:00 AM HST
Expired
Dec 5, 2017, 9:45 PM HST
In force
22 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2017-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2017-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

374 
WWHW70 PHFO 050126
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
326 PM HST Mon Dec 4 2017

...WIND ADVISORY STATEWIDE BEGINNING AT MIDNIGHT TONIGHT AND 
CONTINUING THROUGH TUESDAY...

.A cold front to the north will pass over the state tonight with 
strong north northeast winds filling in behind it. The strong 
winds will reach Kauai and Oahu after midnight tonight, and then
spread to all islands by Tuesday morning. This Wind Advisory does
not include Haleakala summit and Big Island summits.

HIZ001>021-023>027-051430-
/O.NEW.PHFO.WI.Y.0032.171205T1000Z-171206T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
326 PM HST Mon Dec 4 2017

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM HST
TUESDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect from midnight tonight to 6 PM HST
Tuesday.

* WINDS...North northeast 20 to 35 mph with localized gusts over
  50 mph. Winds will be strongest over ridge tops and through
  mountain gaps as well leeward slopes of the islands.

* TIMING...Beginning after midnight on Kauai and Oahu, then
  spreading to Maui County and Big Island by Tuesday morning and
  continuing through the day for most of the state.

* IMPACTS...Winds this strong can knock down tree branches and
  lead to localized power outages. Motorists, especially those in
  high profile vehicles, are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected.

&&

$$

Foster
5 follow-up statements
191 
WWHW70 PHFO 051349
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
349 AM HST Tue Dec 5 2017

...WIND ADVISORY STATEWIDE THROUGH EARLY THIS EVENING...

.Strong north-northeast winds are expected today following a 
front moving down the island chain this morning. This Wind 
Advisory does not include Haleakala summit and Big Island summits.
Winds will quickly trend down tonight into Wednesday.

HIZ001>021-023>027-060300-
/O.CON.PHFO.WI.Y.0032.000000T0000Z-171206T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
349 AM HST Tue Dec 5 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...Northeast 20 to 35 mph with localized gusts over 50 mph.
  Winds will be strongest over ridge tops and through mountain 
  gaps as well as leeward slopes of the islands. 

* TIMING...through 6 pm HST this evening.

* IMPACTS...Winds this strong can knock down tree branches and 
  lead to localized power outages. Motorists, especially those 
  in high profile vehicles, are urged to drive with extreme 
  caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 
A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected.

&&

$$

Gibbs
508 
WWHW70 PHFO 051515 AAA
NPWHFO

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Honolulu HI
515 AM HST Tue Dec 5 2017

...WIND WARNING HALEAKALA SUMMIT THROUGH EARLY THIS EVENING...
...WIND ADVISORY ELSEWHERE THROUGH EARLY THIS EVENING...

.Strong northerly winds are expected today following a front 
moving down the island chain this morning. Winds will quickly 
trend down tonight into Wednesday.

HIZ022-060400-
/O.NEW.PHFO.HW.W.0012.171205T1515Z-171206T0400Z/
Haleakala Summit-
515 AM HST Tue Dec 5 2017

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 PM HST this evening.

* WINDS...North 55 to 70 mph with higher gusts. 

* TIMING...through 6 pm HST this evening.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means that winds at the summits are expected 
to be at least 56 mph with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to the summit areas should
be delayed until winds subside.

&&

$$

HIZ028-060400-
/O.EXA.PHFO.WI.Y.0032.000000T0000Z-171206T0400Z/
Big Island Summits-
515 AM HST Tue Dec 5 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST this evening.

* WINDS...Northwest 45 to 55 mph with higher gusts. 
 
* TIMING...increasing through the morning, and continuing through
  early this evening.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

HIZ001>021-023>027-060400-
/O.CON.PHFO.WI.Y.0032.000000T0000Z-171206T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
515 AM HST Tue Dec 5 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...Northeast 20 to 35 mph with localized gusts over 50 mph.
  Winds will be strongest over ridge tops and through mountain 
  gaps as well as leeward slopes of the islands. 

* TIMING...through 6 pm HST this evening.

* IMPACTS...Winds this strong can knock down tree branches and 
  lead to localized power outages. Motorists, especially those 
  in high profile vehicles, are urged to drive with extreme 
  caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 
A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected.

&&

$$

Gibbs
604 
WWHW70 PHFO 060150
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
350 PM HST Tue Dec 5 2017

...HIGH WIND WARNING HALEAKALA SUMMIT THROUGH 10 PM...
...WIND ADVISORY ELSEWHERE THROUGH 10 PM...

HIZ022-060800-
/O.CAN.PHFO.HW.W.0012.000000T0000Z-171206T0400Z/
/O.EXB.PHFO.WI.Y.0032.000000T0000Z-171206T0800Z/
Haleakala Summit-
350 PM HST Tue Dec 5 2017

...WIND ADVISORY IN EFFECT UNTIL 10 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 10 PM HST this evening. The
High Wind Warning has been cancelled.

* WINDS...North 30 to 45 mph with localized gusts over 60 mph are
  expected at the highest elevations.

* TIMING...through 10 pm HST this evening with winds diminishing
  quickly during the overnight hours.

* IMPACTS...Winds this strong can knock down tree branches and 
  lead to localized power outages. Motorists, especially those 
  in high profile vehicles, are urged to drive with extreme 
  caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

HIZ001>021-023>028-060800-
/O.EXT.PHFO.WI.Y.0032.000000T0000Z-171206T0800Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
Big Island Summits-
350 PM HST Tue Dec 5 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM HST THIS EVENING...

* WINDS...North to northeast 20 to 35 mph with localized gusts
  over 50 mph. 

* TIMING...through 10 pm HST this evening with winds diminishing
  quickly during the overnight hours. 

* IMPACTS...These stronger northerly winds may continue to affect
  parts of Hilo, Puna, and Kona which are typically sheltered from
  stronger winds during more usual trade wind directions. Winds 
  this strong can knock down tree branches and lead to localized 
  power outages. Motorists, especially those in high profile 
  vehicles, are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that
sustained winds of at least 30 mph, or gusts of at least 50 mph,
are expected.

&&

$$
R Ballard
815 
WWHW70 PHFO 060322 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Honolulu HI
522 PM HST Tue Dec 5 2017

...WIND ADVISORY IN EFFECT FOR ALL ISLANDS UNTIL 10 PM...

HIZ022-060800-
/O.CAN.PHFO.HW.W.0012.000000T0000Z-171206T0400Z/
/O.COR.PHFO.WI.Y.0032.000000T0000Z-171206T0800Z/
Haleakala Summit-
522 PM HST Tue Dec 5 2017

...WIND ADVISORY IN EFFECT UNTIL 10 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 10 PM HST this evening. The
High Wind Warning has been cancelled.

* WINDS...North 30 to 45 mph with localized gusts over 60 mph are
  expected at the highest elevations.

* TIMING...through 10 pm HST this evening with winds diminishing
  quickly during the overnight hours.

* IMPACTS...Driving and hiking at the summits may be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists, 
especially those in high profile vehicles, are urged to drive 
with extreme caution.

&&

$$

HIZ001>021-023>028-060800-
/O.COR.PHFO.WI.Y.0032.000000T0000Z-171206T0800Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
Big Island Summits-
522 PM HST Tue Dec 5 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM HST THIS EVENING...

* WINDS...North to northeast 20 to 35 mph with localized gusts
  over 50 mph. 

* TIMING...through 10 pm HST this evening with winds diminishing
  quickly during the overnight hours. 

* IMPACTS...These stronger northerly winds may continue to affect
  parts of Hilo, Puna, and Kona which are typically sheltered from
  stronger winds during more usual trade wind directions. Winds
  this strong can knock down tree branches and lead to localized
  power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... 
A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists, especially those 
in high profile vehicles, are urged to drive with extreme caution.

&&

$$
R Ballard
265 
WWHW70 PHFO 060745
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
945 PM HST Tue Dec 5 2017

HIZ001>028-060845-
/O.CAN.PHFO.WI.Y.0032.000000T0000Z-171206T0800Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona-
South Big Island-Big Island North and East-Kohala-
Big Island Interior-Big Island Summits-
945 PM HST Tue Dec 5 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

While locally gusty winds will continue over portions of Lanai, 
Kahoolawe and the Big Island through this evening, winds are 
diminishing rapidly, and will be below advisory levels.

$$

Birchard

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 4, 10:00 AM HST, 5 hours 26 minutes earlier.

Area forecast discussion, Dec 4, 10:00 AM HST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1000 AM HST Mon Dec 4 2017

.SYNOPSIS...
A dry and stable weather pattern is expected through much of the
week. Winds will temporarily trend down today, then shift out of the
north-northeast and become strong in the wake of a cold front
moving down the island chain tonight through Tuesday. Drier air
and lighter winds are expected Wednesday through Thursday as a
ridge of high pressure builds over the state. Weak frontal
boundaries will approach and move through the islands Friday
through the weekend resulting in an modest increase in showers.

&&

.DISCUSSION...
A pattern shift over the northern Pacific will result in more of a
progressive pattern across the islands through the week. Recently
animated water vapor loop showed northwest flow aloft over the state
between an upper ridge to the west and an upper trough to the east,
which should hold through the week. This upper pattern will feature
a series of shortwave troughs diving southeastward across the
region, pushing fast-moving cold fronts toward and through the
island chain.

The short-term (today-Tuesday) model guidance has initialized well
with the current pattern and brings the first cold front through the
islands tonight through Tuesday. The latest analysis and satellite
imagery showed this front about 400 miles northwest of the state
with a weakening ridge of high pressure north of the state. This
boundary should reach Kauai later this evening, then quickly
advance eastward down the island chain late tonight through
Tuesday morning.

Winds will briefly weaken ahead of this boundary today, then
shift out of the north-northeast and become windy following the
frontal passage tonight through Tuesday. Model guidance shows 850
mb winds increasing into the 40 to 50 mph range through this time
out of the north-northeast. Surface winds will climb to around 30
mph for exposed areas, with potentially stronger winds developing
over unusual locations due to terrain accelerations. As a result,
a Wind Advisory for most of the state will be likely be issued
this afternoon covering late tonight and Tuesday.

Very little moisture along and ahead of this boundary combined with
its forward speed should limit overall rainfall chances (best
chances over northern slopes of Kauai and Oahu tonight). Model
precipitable water (PW) values depict a narrow moisture band along
the front, but will remain below 1.25 inches (below average), but
higher than the 0.7 to 0.8 inches over the area now. Another dry
airmass will fill in across the state through the day Tuesday
behind the front, with PWs plummeting to around half of an inch.

The dry and stable conditions will prevail Wednesday and Thursday
as a ridge of high pressure noses over the state. Winds will
rapidly drop off Tuesday night and likely give way to land and
sea breeze conditions Wednesday through Friday. Rain chances will be
isolated at best both days for all portions of the state with dew
points will falling into the mid 50s by the end of the day Tuesday.

A weak cold front may drift southward into the western islands on
Friday before dissipating, with a stronger cold front quickly
following behind it on Saturday. The fronts may bring an increase
in clouds and showers going into the upcoming weekend. Guidance
indicates the second front ushering in another shot of very air
and gusty northerly flow following its passage Saturday and Saturday
night. Winds are expected to rapidly drop off Sunday morning with
drier air arriving as a ridge builds over the area.

&&

.AVIATION...
Generally VFR conditions will prevail today with a dry/stable
airmass in place. Localized MVFR ceilings are possible in showers
across windward sections. Winds have also dropped off since
yesterday and we currently have no AIRMETs in effect.

A shallow cold front approaching the state tonight will bring an
uptick in showers but limited moisture depth and instability will
put a brake on shower intensity. The greatest chance for MVFR
conditions will be across north and northeast facing sections.

A more noticeable change following the front will be an increase
in wind speeds as a new high moves in northwest of the state.
Forecast soundings show 30-35 knots of wind below a stable/very low
inversion by Tuesday morning. With this setup we will at least
have an AIRMET for moderate low-level turbulence in the lee of the
islands, and likely some severe turbulence as well. This may be
another short-lived event, with low-level winds starting to
diminish Tuesday night.

&&

.MARINE...
Winds and seas have fallen below the Small Craft Advisory (SCA)
threshold today. This semi-quiet spell will only last through
this afternoon though. Winds will increase out of the north-
northeast as a cold front passes the islands tonight and tomorrow.
Widespread SCA winds are expected to fill in tonight and hold
through tomorrow, with a Gale Watch issued for the Alenuihaha
Channel, Maalaea Bay, and Maui leeward waters from Tuesday morning
through Tuesday afternoon. This burst of widespread strong winds
will be short- lived with below SCA winds returning Wednesday
through the end of the work week.

A new northwest swell will continue to build today. The current
nearshore buoy observations from the PacIOOS Hanalei and Waimea
buoys are reporting near 4 to 5 feet, 17 sec. The northwest buoys
have been fluctuating between 7 and 9 feet, 16-17 sec for the
past several hours. This is running a little higher than the
tabular Wave Watch III. A High Surf Advisory will go into effect
starting at noon today for the north and west facing shores of
Niihau and Kauai, and the north facing shores of Oahu, Molokai,
and Maui. The nearshore forecast has surfing rising through
Wednesday, as a large reinforcing north-northwest swell fills in
Tuesday. The High Surf Advisory will likely need to be expanded
this evening to include west facing shores of Oahu and Molokai for
tomorrow, and likely upgraded tomorrow to account for warning
level surf with the reinforcing north-northwest swell Tuesday
night and Wednesday. This series of swells should start to trend
down Thursday night and Friday. The forecast then calls for a very
large north- northwest swell to start building Saturday.

This series of northwest swells will keep most waters with combines
seas at SCA levels starting this evening through Thursday.

Large surf associated with these northwest to north-northwest
swells coinciding with strong northerly winds, peak monthly
tides, and beach erosion from recent large surf events could
translate to some overwash onto vulnerable roadways early Tuesday
morning through Wednesday. The best chances for overwash will be
centered around the pre-dawn high tide cycles Tuesday through
Wednesday.

Surf along east facing shores will remain rough and near advisory
levels due to the breezy trades. Additionally, a small northeast
swell associated with low pressure that developed far northeast of
the state will keep the surf elevated along east facing shores
through the first half of the coming week.

Small long period swells will keep surf above flat for the south
facing shores this week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Tuesday for north and west facing
shores of Niihau and Kauai, north facing shores of Oahu, Molokai
and Maui.

Gale Watch from Tuesday morning through Tuesday afternoon for
Maui County Leeward Waters-Maalaea Bay-Alenuihaha Channel.

&&

DISCUSSION...Foster
AVIATION...Bravender
MARINE...Eaton

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 3:45 PM HSTGale WarningHFO30 hr
Dec 4, 3:45 PM HSTSmall Craft AdvisoryHFO3 days
Dec 5, 5:15 AM HSTHigh Wind WarningHFOKalawao11 hr
Dec 5, 8:01 AM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao52 hr

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.